Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 4:01 PM EDT for Jackson County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 2, 2002, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:10 PM EDT | Hail 0.75 | Clover Bottom, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1975 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS53 KJKL 022001
SVRJKL
KYC109-022045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY
* UNTIL 445 PM EDT
* AT 400 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CLOVER
BOTTOM...OR 9 MILES NORTHWEST OF MCKEE...MOVING SOUTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLLINGSWORTH AROUND 405 PM EDT.
LOAM AROUND 410 PM EDT.
WANETA AROUND 415 PM EDT.
HURLEY AROUND 420 PM EDT.
MCKEE AROUND 425 PM EDT.
* OTHER LOCATIONS IN THE WARNING INCLUDE ANNVILLE...ALCORN...
ATKINSTOWN AND BOND.
STRONG DAMAGING WINDS...GUSTING TO NEAR 60 MPH AND INTENSE RAIN ARE
LIKELY WITH THIS STORM. HAIL TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3757 8403 3752 8391 3734 8379 3727 8392
3740 8417 3752 8421 3757 8417
LEWISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:50 AM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Jul 2, 9:50 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT TUE JUL 2 2002 13Z SFC ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER EAST KENTUCKY WITH DEWPOINTS UP IN THE STEAMY LOWER 70S. LITTLE SYNOPTICLY TO KEY IN ON FOR AFTERNOON ACTIVITY...MORNING SOUNDINGS INDICATE A DECENT CAP AT 700 MBS HOLDING BACK THE POTENT LIS TO MINUS 8 AND CAPES ABOVE 3000 J/KG. SHOULD BE SIMILAR TO YESTERDAY WITH PERHAPS THE HIGH TERRAIN A BIT MORE PRONE. THE FORECAST HAS THIS IN HAND... WILL UPDATE MAINLY TO REMOVE MENTION OF MORNING FOG. UPDATE OUT SHORTLY. .JKL...NONE. GREIF
In the hours before
Special weather statement, Jul 2, 1:29 PM EDT, 2 hours 32 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 129 PM EDT TUE JUL 2 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING. THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:02 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 58 min |
| Jul 2, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 60 min |
| Jul 2, 2:40 PM EDT | Flash Flood Warning | JKL | Laurel | 110 min |
| Jul 2, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 27 min |
| Jul 2, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 36 min |
| Jul 2, 6:50 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 55 min |
| Jul 2, 7:35 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Jul 2, 7:58 PM EDT | Flash Flood Warning | JKL | Floyd, Knott | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.